Someone asked us:
I am on a new set of birth control pills. My symptoms are tiredness, anxiety, moodiness (LOTS of crying!!), and a very low sex drive. I feel if I ask to change pills then my health care provider will say, “Your body needs time to adjust to the new pills.” Is this true? Will a few months solve all of my symptoms? And would a lower dosage help ease (or eliminate) my symptoms?
It’s true – it generally does take about three months for your body to adjust to a new birth control pill. During those first few months, side effects can be especially intense, and you might get spotting or irregular periods while your cycle (like the rest of you) syncs with the hormones.
So it’s possible that your health care provider will suggest that you wait out these first few months and then take stock of what’s going on with your side effects. If you’re still feeling like this pill isn’t a good fit for you after that, talk to your health care provider about switching — she can help you find a brand that works for you. (Keep in mind that each time you switch or re-start the pill, you’ll likely be advised to wait those three months for your body to adjust.)
But if your side effects are really uncomfortable, unpleasant, or interfering with your life, you should talk to your health care provider about what you can do right now. You don’t need to tough out symptoms that are making you miserable.
-Nina at Planned Parenthood